Alert archive / Kansas / Tornado Warnings in 2004
Tornado Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 10, 2004, 7:07 PM CDT for Graham County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2004, 7:07 PM CDT (00:07 UTC)
- Expired
- Jun 10, 2004, 7:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 7:17 PM CDT | HAIL 1.75 | 1 N Bogue, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 4:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5067 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
018 WFUS53 KGLD 110007 TORGLD KSC065-110045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 706 PM CDT THU JUN 10 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 745 PM CDT * AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BOGUE... MOVING NORTH AT 15 MPH. * THE TORNADO WILL BE NEAR... NICODEMUS AROUND 720 PM CDT... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS PREVIOUSLY IN EFFECT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3929 9981 3925 9964 3956 9938 3957 9972 $$ MCGUIRE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 10, 1:46 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jun 10, 1:46 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MDT THU JUN 10 2004 .DISCUSSION...MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OUTBREAK EXPECTED TODAY. OTHER CHALLENGES WILL INCLUDE POST FRONTAL WINDS AND TEMPERATURES AS WELL AS PRECIP CHANCES BENEATH ZONAL FLOW IN THE EXTENDED. SURFACE FEATURES WILL DETERMINING LOCATION OF SEVERE WEATHER THIS AFTERNOON AND EVENING. A STRONG DRYLINE IS CONTINUING TO DEVELOP AND MOVE OUT OF EAST CENTRAL COLORADO. DRYING EVIDENT BEHIND THIS FEATURE ON WATER VAPOR IMAGERY. HENCE...STEEP MID LEVEL LAPSE RATES OBSERVED FROM DENVER TO AMARILLO THIS MORNING WILL OVERSPREAD THE TROPICAL LOW LEVEL AIRMASS OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON. CURRENT OBJECTIVE ANALYSIS INDICATES ONLY 50 J/KG OF CONVECTIVE INHIBITION REMAINING IN THE WELL MIXED AREA WEST OF THE LOW CLOUD COVER...BASICALLY ALONG HIGHWAY 27. EXPECT INITIAL ATTEMPTS AT CONVECTION TO GET GOING BEFORE 2 PM MDT ALONG THE CO/KS STATE LINE AS THE DRYLINE RUNS INTO THE UNSTABLE AIR. STORMS COULD QUICKLY BECOME SEVERE...BUT RUC AND ETA FORECASTS INDICATE MOISTURE MAY BE TOO SHALLOW FOR LONG-LIVED SUPERCELLS IN THIS AREA. STORMS SHOULD INCREASE IN INTENSITY AND ORGANIZATION THOUGH...AS THEY MOVE NORTH AND EAST TOWARD THE NEBRASKA BORDER AND TO THE EAST OF HIGHWAY 83. THOSE AREAS SHOULD SEE THE HIGHEST THREAT OF SEVERE WEATHER INCLUDING A FEW TORNADOES. THE TORNADO THREAT MAY BE ENHANCED BY AN AREA OF DIFFERENTIAL HEATING THAT IS ALLOWING WINDS TO REMAIN BACKED IN A SOUTHEASTERLY DIRECTION EAST OF HIGHWAY 83. A SECOND AREA OF CONCERN WILL BY YUMA COUNTY COLORADO AND ADJACENT COUNTIES IN NE/KS...WHERE RESIDUAL MOISTURE IS FORECAST TO REMAIN IN PLACE TO THE NORTH OF THE DRYLINE BULGE AND SOUTH OF THE APPROACHING COLD FRONT EARLY THIS EVENING. UPPER LEVEL DIVERGENCE WILL INCREASE AHEAD OF AN 80 KNOT JET STREAK OVER CENTRAL COLORADO...AND THE RUC BREAKS OUT PRECIP NORTH OF THE PALMER DIVIDE. THIS AREA WILL HAVE TO BE WATCHED FOR ISOLATED LARGE HAIL AND TORNADOES INITIALLY...THEN POSSIBLY TRANSITIONING TO A DAMAGING WIND EVENT AS CONVECTIVE OUTFLOWS MOVE EAST AND SOUTHEAST INTO THE DEEP WELL MIXED AIR BEHIND THE DRYLINE. ONE PIECE OF GOOD NEWS IS THAT RECENT RAINS SHOULD LIMIT THE AMOUNT OF BLOWING DUST THIS EVENING. THE COLD FRONT WILL USHER IN BREEZY CONDITIONS TONIGHT. LOWS WILL NOT COOL OFF TOO MUCH BECAUSE OF THE WINDS...BUT A FEW UPPER 40S COULD BE SEEN IN EASTERN COLORADO. FRIDAY LOOKS MAINLY DRY...UNLESS SOME SPOTTY SHOWERS CAN DEVELOP. THERE WILL BE STEEP LAPSE RATES AND COOLER AIR AT THE MID LEVELS. MODELS INDICATE DEWPOINTS WILL BE TOO LOW AT SURFACE...BUT EVAPORATION/EVAPOTRANSPIRATION COULD COMPENSATE TO PRODUCE SOME ISOLATED AFTERNOON SHOWERS. CONVECTIVE FORECASTING CONTINUES TO BE THE MAIN CONCERN INTO SATURDAY...AS THE TROPICAL AIR WILL TRY TO RETURN FROM OKLAHOMA AND TEXAS. THE UPPER LEVEL FLOW WILL BECOME MORE ZONAL AS THE BASE OF A LONGWAVE TROF SETS UP OVER THE CENTER PART OF THE COUNTRY. WITH 60S DEWPOINTS EXPECTED BACK TO HILL CITY AND MCCOOK...THE AREA WILL LIKELY SEE A SLIGHT RISK FOR SEVERE WEATHER ON SATURDAY...AND OTHER STORMS COULD AGAIN ROLL OUT OF EASTERN COLORADO...SOMEWHAT SIMILAR TO TODAY...BUT OF LESSER MAGNITUDE. ISOLATED TO SCATTERED STORMS APPEAR POSSIBLE NEARLY EVERY DAY NEXT WEEK BENEATH ZONAL UPPER LEVEL FLOW. IT APPEARS THAT DEEP MOISTURE MAY POOL ALONG A QUASISTATIONARY FRONT AND MOVE BACK INTO THE HIGH PLAINS BY SUNDAY MORNING...AND REMAIN IN PLACE THROUGH THE WEEK. TIMING AND COVERAGE OF PRECIPITATION WILL DEPEND ON SURFACE FEATURES...BUT STORMS THAT DO FORM MAY HAVE A GOOD DEAL OF MOISTURE TO WORK WITH...HOPEFULLY HELPING THE DROUGHT SITUATION SOMEWHAT. TEMPERATURES LOOK TO REMAIN SEASONABLY WARM WITH NO EXTREMES IN SIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
Hazardous weather outlook, Jun 10, 11:56 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT THU JUN 10 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1056 AM MDT (1156 AM CDT) THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. ...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED OVER THE REGION THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT TWO AREAS OF SEVERE WEATHER CAN BE EXPECTED ACROSS MUCH OF THE TRI STATE REGION THIS AFTERNOON AND TONIGHT. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN UTAH THIS MORNING WILL MOVE EASTWARD OVER THE TRI STATE REGION THIS AFTERNOON AND TONIGHT. IN ADDITION...AN AREA OF LOW PRESSURE AT THE SURFACE DEVELOPING OVER EASTERN COLORADO WILL MOVE INTO NORTHWEST KANSAS. THE FIRST AREA OF SEVERE THUNDERSTORMS WILL FORM ALONG A DRY LINE MOVING EASTWARD OUT OF EASTERN COLORADO EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE EASTWARD. THESE STORMS WILL RAPIDLY BECOME SEVERE. ALTHOUGH SEVERE THUNDERSTORMS COULD OCCUR ANYWHERE IN THE AREA...THE GREATEST THREAT WILL BE ALONG AND EAST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND TO TRIBUNE KANSAS. IN ADDITION A SECOND AREA OF SEVERE THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF NORTHEAST COLORADO EARLY THIS EVENING AND MOVE EASTWARD ACROSS THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXTEND ALONG AND NORTH OF A JOES COLORADO TO ST. FRANCIS TO MCCOOK NEBRASKA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS FROM FRIDAY NIGHT THROUGH NEXT TUESDAY. AT THIS TIME...THE GREATEST THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS THE ENTIRE AREA AFTER 1 PM MDT (2 PM CDT). LAMMERS
In the hours before
Local storm report, Jun 10, 6:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 3 W LENORA 39.61N 100.06W
06/10/2004 1.00 INCH NORTON KS PUBLIC
&&
JD/DLNLocal storm report, Jun 10, 6:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL PENOKEE 39.35N 99.97W
06/10/2004 0.88 INCH GRAHAM KS TRAINED SPOTTER
&&
JD/DLNLocal storm report, Jun 10, 6:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 4 E MORLAND 39.35N 100.00W
06/10/2004 0.75 INCH GRAHAM KS PUBLIC
&&
JD/DLNLocal storm report, Jun 10, 6:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 7 S NORTON 39.73N 99.89W
06/10/2004 0.88 INCH NORTON KS TRAINED SPOTTER
&&
JD/DLNLocal storm report, Jun 10, 6:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 9 W NORTON 39.84N 100.06W
06/10/2004 0.75 INCH NORTON KS PUBLIC
&&
JD/DLNLocal storm report, Jun 10, 7:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 9 NW NORCATUR 39.93N 100.31W
06/10/2004 0.88 INCH DECATUR KS TRAINED SPOTTER
&&
JD/DLNNearby
Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.